Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 119, NWS Pueblo, CO

July 2, 2018Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 2, 2018, 5:13 PM MDT for Kiowa County, Colorado. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 5:13 PM MDT (23:13 UTC)
Expired
Jul 2, 2018, 5:29 PM MDT
In force
16 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WUUS55 KPUB 022313
SVRPUB
COC061-022345-
/O.NEW.KPUB.SV.W.0119.180702T2313Z-180702T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
513 PM MDT MON JUL 2 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kiowa County in southeastern Colorado...

* Until 545 PM MDT.

* At 512 PM MDT, a severe thunderstorm was located 7 miles south of
  Brandon, or 22 miles northeast of Lamar, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sheridan Lake and Brandon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3828 10243 3833 10249 3843 10251 3851 10245
      3854 10235 3841 10210 3830 10229
TIME...MOT...LOC 2312Z 231DEG 16KT 3835 10239 

HAIL...0.75IN
WIND...60MPH
 
$$

KTS
1 follow-up statement
969 
WWUS55 KPUB 022329
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
529 PM MDT MON JUL 2 2018

COC061-022339-
/O.CAN.KPUB.SV.W.0119.000000T0000Z-180702T2345Z/
Kiowa CO-
529 PM MDT MON JUL 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3828 10243 3833 10249 3843 10251 3851 10245
      3854 10235 3841 10210 3830 10229
TIME...MOT...LOC 2326Z 231DEG 16KT 3840 10231 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:54 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 2, 3:54 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MDT Mon Jul 2 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon Jul 2 2018

Will keep forecast discussion brief due to current active
meteorological conditions.

Primary near-short range meteorological concerns include
pops(including the potential for strong to severe thunderstorms at
times favoring far eastern locations), temperatures and critical
fire weather concerns at times.

Forecast district currently experiencing thunderstorms...some strong
over the far southeastern Colorado plains, above seasonal early July
afternoon temperatures and localized gusty winds.

Recent real-time data, PV/Precipitable Water analysis, computer
simulations and forecast model soundings indicate that
thunderstorms(some strong to possibly severe at times) will continue
over far eastern locations into tonight, generally ending around
midnight.

In addition, have issued a Red Flag Warning which will be effect
until 9 PM this evening for gusty winds, low humidity and dry fuels
for Fremont, Teller, El Paso, Pueblo, Huerfano and Western Las
Animas counties, the San Luis Valley, the Sangre de Cristo and Wet
Mountains as well as the the Wet Mountain Valley.

Finally, above seasonal minimum and maximum temperatures are
anticipated over the majority of the forecast district during the
next 24 hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon Jul 2 2018

...Increasing Moisture over the Region Late Wednesday through
Thursday...

We should see at least a brief period of wetter weather develop late
Wednesday through Thursday.  Models have been pretty consistent on
this.  A broad area of upper high pressure is forecast to build over
the central U.S. plains.  As it does so, the flow over Colorado will
briefly turn more southerly, allowing embedded subtropical
disturbances to take a turn northward across New Mexico into
Colorado. One of the disturbances will track across western Colorado
Tuesday and Tuesday night before crossing onto the northern front
range and adjacent plains Wednesday afternoon and evening. This
disturbance has the potential to clip the Palmer Divide region
Wednesday afternoon and evening, with outflow from that convection
possibly helping to initiate convection farther south across the
plains.

Then, on Thursday, the first disturbance is still hanging around on
the plains, while additional moisture works up from the south.  The
disturbance on the plains, plus moist outflow from the previous
day's storms, really helps to pack a moist boundary up against the
mountains.  This low level moisture/forcing combined with the upper
level disturbance/moisture should really prime the atmosphere for
showers and storms this day.  Right now, this is looking primarily
like a heavy rain/flash flood threat as the atmosphere doesn't look
too sheared.  Can almost never rule out the severe threat in eastern
Colorado this time of year but odds favor a heavy rain/flash flood
scenario.  There will be low level forcing, a moist atmosphere and
light steering winds which are some of the key ingredients. The
flash flood threat will be particularly true on the area's fresh
burn scars as well as the recent ones from the previous couple of
years.  We will have to be in flash flood mode this day.

The heavy rain threat lasts into Thursday evening for most of the
area and then retreats westward to primarily just the mountain areas
on Friday.  Saturday through Monday, the threat retreats even
farther westward to primarily just the mountains along the
Continental Divide.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 255 PM MDT Mon Jul 2 2018

Overall, the combination of generally dry southwesterly upper flow
and eastern Colorado lee-side troughing is expected to allow VFR
conditions to continue over the KALS...KCOS and KPUB taf sites
during the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ221-222-
224>230.

&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
Hazardous weather outlook, Jul 2, 3:52 PM MDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
352 PM MDT Mon Jul 2 2018

COZ058>089-093>099-032200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
352 PM MDT Mon Jul 2 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across the plains for the
remainder of the afternoon into the evening, mainly east of a
line from Trinidad to Las Animas to Eads. The main threats with
storms will be lightning, hail up to dime size, and gusty winds to
around 50 mph. A few storms could become severe producing hail up
to quarter size and winds to 60 mph.

Critical fire weather conditions will impact the San Luis Valley,
the southeast mountains, and the I-25 corridor through 9 PM this
evening. Gusty winds, low humidities and dry fuels will result in
the potential for extreme fire behavior. Outdoor burning or any
other activities that could accidentally start a wildfire should
be postponed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will be present across the forecast area
Tuesday through Sunday. Coverage across the plains will remain
mainly isolated, while coverage over the mountains will become
scattered to numerous from Wednesday into Friday. Lightning,
wind gusts to 50 mph and heavy rain will be the main threats with
these storms. Flash flooding will be possible, particularly with
any storms that develop over burn scars and urban areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the plains east of the
I-25 corridor.

50/50

In the hours before

Special weather statement, Jul 2, 2:41 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
241 PM MDT MON JUL 2 2018

COZ093-094-097-099-022130-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
241 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHWESTERN
BACA...EAST CENTRAL LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 330
PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Higbee, or 24 miles southeast of North La Junta,
moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Otero...northwestern Baca...east central Las Animas and southern Bent
Counties.

LAT...LON 3745 10334 3762 10352 3795 10310 3783 10280
TIME...MOT...LOC 2041Z 230DEG 13KT 3770 10326

KTS
Special weather statement, Jul 2, 3:00 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT MON JUL 2 2018

COZ088-094-099-022145-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
300 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BACA AND SOUTHEASTERN LAS
ANIMAS COUNTIES UNTIL 345 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 41 miles northeast of Des Moines, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kim, Branson and Trinchera.

LAT...LON 3701 10344 3700 10416 3749 10348 3736 10305
TIME...MOT...LOC 2100Z 239DEG 17KT 3728 10345

KTS
Special weather statement, Jul 2, 3:15 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT MON JUL 2 2018

COZ085-086-022200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
315 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND
NORTHERN PUEBLO COUNTIES UNTIL 400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Reservoir, or near Pueblo, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pueblo Depot, Pueblo
West and Pinon.

LAT...LON 3811 10467 3826 10486 3858 10454 3837 10418
TIME...MOT...LOC 2115Z 220DEG 29KT 3824 10470

KTS
Special weather statement, Jul 2, 3:57 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT MON JUL 2 2018

COZ094-096>099-022245-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
Eastern Kiowa County CO-
357 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...BACA...SOUTHEASTERN
KIOWA...SOUTHEASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL
445 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wiley to 8 miles southwest of Kim.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lamar, Springfield, Holly, Granada, Wiley, Pritchett, Vilas, Campo,
Hartman, Kim, Two Buttes, Bristol, Two Buttes Reservoir and Queens
Reservoir.

LAT...LON 3841 10257 3839 10205 3781 10204 3700 10258
      3700 10353
TIME...MOT...LOC 2156Z 278DEG 44KT 3820 10269 3714 10341

lw
Local storm report, Jul 2, 4:31 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     4 WSW LAMAR             38.07N 102.69W
07/02/2018  M62 MPH          PROWERS            CO   ASOS

&&
Special weather statement, Jul 2, 4:46 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
446 PM MDT MON JUL 2 2018

COZ094-096>099-022330-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
Eastern Kiowa County CO-
446 PM MDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR PROWERS...WESTERN BACA...
SOUTHEASTERN KIOWA...SOUTHEASTERN LAS ANIMAS AND SOUTHEASTERN BENT
COUNTIES UNTIL 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Two Buttes Reservoir, or 15 miles northwest of
Springfield, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lamar, Springfield, Granada, Pritchett, Vilas, Campo, Sheridan Lake,
Hartman, Two Buttes, Brandon, Towner, Bristol and Two Buttes
Reservoir.

LAT...LON 3701 10323 3849 10250 3849 10205 3835 10204
      3701 10258
TIME...MOT...LOC 2246Z 264DEG 24KT 3759 10278

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:27 PM MDTSpecial Weather StatementPUBLas Animas48 min
Jul 2, 2:41 PM MDTSpecial Weather StatementPUBBent49 min
Jul 2, 3:00 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jul 2, 3:13 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Custer, El Paso, Fremont and 6 more6 hr
Jul 2, 3:15 PM MDTSpecial Weather StatementPUBPueblo45 min
Jul 2, 3:57 PM MDTSpecial Weather StatementPUBBaca, Prowers48 min
Jul 2, 4:09 PM MDTSevere Thunderstorm WarningPUBBent, Prowers36 min
Jul 2, 4:46 PM MDTSpecial Weather StatementPUBBaca, Prowers44 min
Jul 2, 4:51 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.